I am a general dentist new to midlevel IV sedation. We had a high anxiety patient in need of at least 2 hours of dentistry. As we delivered Versed and 100 ug of Fentanyl, we noticed that the patient was not adequately sedated. Delivering more Versed over a short period of time seemed to agitate the patient more instead of sedating her more. Is anybody able to comment on the side effects of Versed delivered "too rapidly" ? I asked a group of dentists at a meeting who use Versed, and nobody seemed to have an answer. Is anybody able to answer this question???
11 Dec 2011
Dear John... it is hard to answer this question when you have not given the amount of Versed that you delivered initially and then the amount that you delivered "rapidly." Please expound on the amount of Versed given. Also knowing this patient's medical history as well as to what drugs this patient was on prior to coming into your office and what this patient was taking on a regular basis would be helpful. Administering IV fentanyl especially in a 100 mcg bolus has been known to cause chest rigidty... not often but can and does happen on occasion. Is it possible that the patient was on an agonist/antagonist drug such as buprenorphine which would have reversed the fentanyl causing the patient to become excitatory even with additional versed?
Just curious... what type of course did you take to administer mid level IV sedation in your office??? What monitors devices were used for this patient? This is not a question to make you defensive, please do not think this... just curious. Are you trained in airway mangement also??? It can be quite a scary situation if administering IV versed rapidly and the reverse happens which is usually the case and the patient goes apneic??? These are all questions that should be asked when administering versed rapidly. I know your patient exhibited excitatory responses... which is highly unusual. When versed first came on the market ~20 yrs. ago it was given like Valium and many patients did in fact go apneic on the same mg dosage as Valium. In fact it was banned in the endoscopy suites for a while when the prescence of an anesthesia provider was absent. Thankfully this has passed.
It is always wise to have the services of an anesthesia provider, either a nurse anesthetist or anesthesiologist when administering such medications and also performing the actual procedure.
Anyway... without an amount of versed given and the patient's history it is difficult to answer this question...
Just a few tidbits to keep your administration of mid level IV sedation safe.
I will be happy to answer further with the aforementioned information.
Good luck and God Bless...
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I would like to know if anyone knows if the drug Midazolam has any side effects on the Immune system
... or Endocrine system if the drug is given the wrong way ?
Patient with MD having bronchoscopy. Usual medication given for sedation is Versed. Is it okay or should an alternative med be given?
I need to have 2 teeth extracted. My anxiety level for dental work is through the roof. I can't find anything on the internet about the safety ...
I am new here, but I wanted to add a comment about my experience with Seroquel XR. I have been on it for a little more then 6 months, I went from ...